Skip to main content
main-content
Top

17-01-2013 | General practice | Article

Oral safety signal raised for antiepileptic drugs

Abstract

Free abstract

medwireNews: US data support a potential teratogenic effect of antiepileptic drugs (AEDs) when used during pregnancy, according to results reported in Oral Diseases.

Both valproate derivatives and newer-generation AEDs showed signals for congenital jaw or oral malformations, leading to calls for further urgent research into the issue.

AED use during pregnancy is controversial, with the potential teratogenicity of the drugs having to be weighed against the risks associated with seizures for both mother and fetus.

In this study, Athanasios Zavras (Columbia University Medical Center, New York, USA) and Julia Koo (Columbia University College of Dental Medicine, New York) searched the US Food and Drug Administration's Adverse Event Reporting System (AERS) for safety signals linking AEDs with congenital malformations of the jaw and oral cavity.

AERS is a voluntary reporting program that contains over 55 million adverse event reports on medical products. It assigns each drug a reporting odds ratio (ROR), which measures the relative risk of a particular adverse effect to other events that have been reported for that drug compared to all other events present in the entire database. A high ROR may indicate a signal for association of the adverse event to the drug.

Between January 2004 and September 2009, 10 medications were reported for "congenital oral malformation" in the AERS with frequency of greater than one, report Zavras and Koo. The highest ROR was seen with enalapril, a known teratogen, at 149.11.

Five of the 10 medications were indicated for the treatment of epilepsy. The generic form of oral valproic acid yielded the highest ROR, at 115.07, followed by valproate sodium (112.09), an injectable form of valproic acid.

Gabapentin and lamotrigine, both second-generation AEDs, had weaker RORs, at 8.59 and 7.94, respectively, while a branded version of valproic acid had an ROR of 70.99.

Further analysis identified the three forms of valproic acid as the only drugs for which 95% confidence intervals could be calculated, supporting the robustness of the signal.

The researchers admit that the absence of specific information on each report makes it difficult to ascertain patient background and duration and nature of the therapy; in addition, no details on the severity of the malformations are provided.

Also, easy and voluntary reporting procedures for AERS may reduce the validity of these reports, since anyone can file a report without much difficulty.

"Despite these shortcomings of our study, the high number of AEDs that appear to have signals for congenital oral and jaw malformations in our findings warrants a closer look at the teratogenic potential of these medications," Zavras and Koo conclude.

"Further investigation via properly controlled epidemiological studies is necessary to definitively conclude the teratogenic potential of the newer AEDs and/or their relative safety."

By Joanna Lyford, Senior medwireNews Reporter

Related topics